Article

Effect of Central Nervous System Medication Use on Decline in Cognition in Community-Dwelling Older Adults: Findings from the Health, Aging and Body Composition Study

Department of Medicine, University of Pittsburgh, Pennsylvania 15213, USA.
Journal of the American Geriatrics Society (Impact Factor: 4.57). 03/2009; 57(2):243-50. DOI: 10.1111/j.1532-5415.2008.02127.x
Source: PubMed

ABSTRACT

To evaluate whether combined use of multiple central nervous system (CNS) medications over time is associated with cognitive change.
Longitudinal cohort study.
Pittsburgh, Pennsylvania, and Memphis, Tennessee.
Two thousand seven hundred thirty-seven healthy adults (aged > or =65) enrolled in the Health, Aging and Body Composition study without baseline cognitive impairment (modified Mini-Mental State Examination (3MS) score > or =80).
CNS medication (benzodiazepine- and opioid-receptor agonists, antipsychotics, antidepressants) use, duration, and dose were determined at baseline (Year 1) and Years 3 and 5. Cognitive function was measured using the 3MS at baseline and Years 3 and 5. The outcome variables were incident cognitive impairment (3MS score <80) and cognitive decline (> or =5-point decline on 3MS). Multivariable interval-censored survival analyses were conducted.
By Year 5, 7.7% of subjects had incident cognitive impairment; 25.2% demonstrated cognitive decline. CNS medication use increased from 13.9% at baseline to 15.3% and 17.1% at Years 3 and 5, respectively. It was not associated with incident cognitive impairment (adjusted hazard ratio (adj HR)=1.11, 95% confidence interval (CI)=0.73-1.69) but was associated with cognitive decline (adj HR 1.37, 95% CI=1.11-1.70). Longer duration (adj HR=1.39, CI=1.08-1.79) and higher doses (>3 standardized daily doses) (adj HR=1.87, 95% CI=1.25-2.79) of CNS medications suggested greater risk of cognitive decline than with nonuse.
Combined use of CNS medications, especially at higher doses, appears to be associated with cognitive decline in older adults. Future studies must explore the effect of combined CNS medication use on vulnerable older adults.

  • Source
    • "Our literature search in PubMed produced only one study [2] about the concomitant use of several CNS medications and the risk of cognitive decline. The results of the study showed that the combined use of CNS medications was associated with cognitive decline in older adults who were cognitively intact at baseline [2]. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Previous studies have found associations between the use of central nervous system medication and the risk of cognitive decline in the aged. Our aim was to assess whether the use of a single central nervous system (CNS) medication and, on the other hand, the combined use of multiple CNS medications over time are related to the risk of cognitive decline in an older (≥ 65 yrs) population that is cognitively intact at baseline. We conducted a longitudinal population-based study of cognitively intact older adults. The participants were 65 years old or older and had Mini-Mental State Examination (MMSE) sum scores of 24 points or higher. The study included a 7.6-year follow-up. The use of benzodiazepines and related drugs (BZDs), antipsychotics (APs), antidepressants (ADs), opioids (Ops), anticholinergics (AChs) and antiepileptics (AEs) was determined at baseline and after a 7.6-years of the follow-up period. Cognitive functioning was used as an outcome variable measured with MMSE at baseline and at the mean follow-up of 7.6 years. Control variables were adjusted with analyses of covariance. After adjusting for control variables, the use of Ops and the concomitant use of Ops and BZDs as well as the use of Ops and any CNS medication were associated with cognitive decline. The use of AChs was associated with decline in cognitive functioning only in men. Of all the CNS medications analyzed in this study, the use of Ops may have the greatest effect on cognitive functioning in the ageing population. Due to small sample sizes these findings cannot be generalized to the unselected ageing population. More studies are needed concerning the long-term use of CNS medications, especially their concomitant use, and their potential cognitive effects.
    Full-text · Article · Nov 2011 · BMC Geriatrics
  • [Show abstract] [Hide abstract]
    ABSTRACT: People with cognitive impairment are particularly susceptible to adverse drug events linked to sedative and psychotropic drugs. A model to calculate sedative load has been developed to quantify the cumulative effect of taking multiple drugs with sedative properties. The objective of this study was to describe the sedative load and use of sedative and psychotropic drugs among long-term care facility residents with and without dementia. Cross-sectional data were collected from all 53 long-term care wards in Helsinki, Finland, in September 2003. Of the 1444 eligible residents, consent to participate was obtained for 1087 (75%) residents. Medication and diagnostic data were available for 1052 residents. All drugs were classified using the Anatomical Therapeutic Chemical (ATC) classification system. Sedative load was calculated for each resident using a previously published four-group model. Of the 1052 residents, 781 (74.2%) were determined to have dementia. Residents with and without dementia had a similar sedative load (mean 3.0 vs 2.7, p = 0.267), but residents with dementia were taking fewer drugs than residents without dementia (mean 6.7 vs 7.4, p = 0.011). Residents with dementia were more frequent users of antipsychotics (42.8% vs 32.8%, p = 0.004), but less frequent users of antidepressants (35.6% vs 46.1%, p = 0.002) and sedative-hypnotics (22.8% vs 27.7%, p = 0.003) than residents without dementia. The most frequently used primary sedatives among people with dementia were temazepam (n = 122, 15.6%), oxazepam (n = 98, 12.5%) and lorazepam (n = 95, 12.2%). The most frequently used drugs with sedation as a prominent adverse effect or preparations with a sedating component among people with dementia were citalopram (n = 183, 23.4%), risperidone (n = 155, 19.8%) and olanzapine (n = 73, 9.3%). Residents with dementia were less frequent users of sedative-hypnotic drugs than residents without dementia. However, residents with and without dementia had a similar sedative load. Clinicians should be aware of the extent to which all individual drugs, not only those prescribed for intentional sedation, contribute to a resident's sedative load. The very high rates of sedative and psychotropic use observed in long-term care facility residents highlight the need for new strategies to optimize drug use.
    No preview · Article · Jan 2010 · Clinical Drug Investigation
  • [Show abstract] [Hide abstract]
    ABSTRACT: The cholinesterase inhibitors (ChEIs) rivastigmine and galantamine have been approved for the treatment of mild to moderate Alzheimer's disease in the Netherlands. Differences between ChEIs regarding persistence or the use of effective doses in daily clinical practice have been observed. However, most studies assessing ChEI discontinuation and associated determinants have been conducted in North America and there is a lack of knowledge about ChEI discontinuation and its determinants in daily clinical practice in Europe. To assess ChEI discontinuation in daily practice in the Netherlands and to seek its determinants, including suboptimal utilization. A retrospective cohort study was performed using data from the Dutch PHARMO Record Linkage System. Included patients were aged > or =50 years at first dispensing of a ChEI, had a first dispensing of a ChEI between 1998 and 2008, had a prior medication history of 12 months and had at least one subsequent dispensing of any kind of medication. The proportion of patients who discontinued ChEIs over 3 years was determined. Cox regression was used to assess determinants for early (< or =6 months) discontinuation and, separately, for late discontinuation during a subsequent 30-month follow-up among those persisting with treatment for >6 months. At 6 months, 30.8% of 3369 study patients had discontinued ChEIs, compared with 59.0% after 3 years. Thirty-five percent of patients taking rivastigmine reached the WHO-defined daily dose compared with 80% taking galantamine. At 6 months, compared with regular-dose rivastigmine, low-dose rivastigmine or low-dose galantamine was associated with an increased risk of early discontinuation, whereas regular-dose galantamine was associated with a decreased risk, as was concurrent use of cardiac medications, drugs for Parkinson's disease, propulsives, selective serotonin reuptake inhibitors and benzodiazepines. Associations of ChEI type/dose or co-medications with discontinuation among patients persisting for > 6 months differed somewhat from associations with discontinuation before 6 months. Fewer patients taking rivastigmine than those taking galantamine reached recommended doses. Furthermore, patients taking rivastigmine had an increased risk of early discontinuation compared with patients taking galantamine. Adverse effects leading to treatment intolerance and suboptimal utilization may have been contributing factors to these observed differences.
    No preview · Article · Aug 2010 · Drugs & Aging
Show more